Alert archive / Mississippi / Tornado Warnings in 2009
Tornado Warning 51, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at Sep 13, 2009, 11:24 AM CDT for Pike County, Mississippi; Tangipahoa Parish, Louisiana. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 13, 2009, 11:24 AM CDT (16:24 UTC)
- Expired
- Sep 13, 2009, 11:45 AM CDT
- In force
- 21 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
Counties Tangipahoa Parish, LA, Pike County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 4.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 650 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KLIX 131624
TORLIX
LAC105-MSC113-131645-
/O.NEW.KLIX.TO.W.0051.090913T1624Z-090913T1645Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1124 AM CDT SUN SEP 13 2009
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWESTERN TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA...
SOUTHWESTERN PIKE COUNTY IN SOUTHERN MISSISSIPPI...
* UNTIL 1145 AM CDT
* AT 1124 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR KENTWOOD...
OR 10 MILES NORTHEAST OF GREENSBURG...MOVING NORTHEAST AT 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OSYKA
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 3104 9049 3099 9037 3088 9051 3094 9056
3096 9056
TIME...MOT...LOC 1625Z 221DEG 9KT 3092 9053
$$1 follow-up statement
000
WWUS54 KLIX 131646
SVSLIX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1146 AM CDT SUN SEP 13 2009
LAC105-MSC113-131656-
/O.EXP.KLIX.TO.W.0051.000000T0000Z-090913T1645Z/
TANGIPAHOA LA-PIKE MS-
1146 AM CDT SUN SEP 13 2009
...THE TORNADO WARNING FOR SOUTH CENTRAL PIKE COUNTY...AND
NORTHWESTERN TANGIPAHOA PARISH HAS EXPIRED...
LAT...LON 3104 9049 3099 9037 3088 9051 3094 9056
3096 9056
TIME...MOT...LOC 1624Z 221DEG 9KT 3092 9053
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Sep 13, 8:44 AM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Sep 13, 8:44 AM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS LA 844 AM CDT SUN SEP 13 2009 .UPDATE... ...SOUNDING DISCUSSION... NO PROBLEMS WITH THE FLIGHT THIS MORNING. ANOTHER MOIST AND INCREASINGLY UNSTABLE SOUNDING THIS MORNING WITH A PW OF 2.22 INCHES AND AN LI OF -4.5. A DEEP SOUTHERLY FLOW CONTINUES AS MOISTURE IS BEING PUMPED UP FROM THE AREA OF LOW PRESSURE TO THE WEST OF THE REGION. AREAS OF FOG FORMED THIS MORNING...PRIMARILY ON THE NORTH SHORE OF LAKE PONTCHARTRAIN WHERE DEW POINT DEPRESSIONS WERE AROUND ZERO UP TO AROUND 1300 FEET. && .PREV DISCUSSION... /ISSUED 425 AM CDT SUN SEP 13 2009/ ..MORE RAIN EXPECTED THROUGH MUCH OF THE FCST... SHORT TERM...WET PATTERN TO REMAIN IN OUR FUTURE. TWO UPPER LOWS ACROSS THE CONUS(ONE LOCATED OVER WY AND THE OTHER IN TX) HAVE ESSENTIALLY CREATED A BLOCKED UPPER PATTERN. THIS WILL GENERALLY LEAD TO MORE OF THE SAME WITH BOUTS OF MODERATE TO HEAVY SHRA WITH EMBEDDED TSRA OVER THE NEXT FEW DAYS AND POSSIBLY THROUGH MUCH OF THE WORK WEEK. PATCHY MODERATE TO DENSE FOG MAINLY OVER THE NORTHSHORE AND ALONG I-55 B/T THE LAKES DEVELOPED AFTER MIDNIGHT. THANKS TO THE HEAVY RAIN THAT OCCURRED YESTERDAY OVER THESE AREAS...ALONG WITH LITTLE MID AND HIGH CLOUDS AND VERY LIGHT WINDS HELPED TO GET FOG GOING. THE FOG SHOULD START TO BURN OFF WITH SUNRISE. TODAY...THE UPPER LOW OVER TX WILL CONTINUE TO PROVIDE SUFFICIENT LIFT ACROSS THE LOWER MS VALLEY TO GET CONVECTION GOING ONCE AGAIN. THIS APPEARS TO ALREADY BE EVIDENT IN THE 7Z WV WITH THE NEXT IMPULSE APPROACHING THE LOWER/MID TX COAST AND INCREASING SHRA/TSRA COVERAGE OVER THE NWRN GULF. THIS IMPULSE WILL CONTINUE TO ROUND THE UPPER LOW AND MOVE TWRDS THE CWA LATER THIS MORNING AND THROUGH THE AFTN. AMPLE MOISTURE IS ALREADY IN PLACE(PWS ABV 2.25) AND ONCE WE BEGIN TO FEEL THE EFFECTS OF THE APPROACHING IMPULSE RAIN COVERAGE WILL JUST INCREASE. RAIN WILL ALREADY BE MOVING IN FROM THE GULF BEFORE SUNRISE BUT I REALLY EXPECT TO SEE COVERAGE PICK UP AROUND 15/16Z AND LASTING THROUGH MUCH OF THE AFTN AS ANOTHER DECENT SHIELD OF RAIN WITH EMBEDDED TSRA MOVES ACROSS THE REGION. AS FOR THE RISK OF SVR...IT IS QUITE MINIMAL BUT THAT IS NOT TO SAY WE CANT SEE ANYTHING. OVERALL INSTABILITY IS LACKING BUT AS OUR SFC LOW TRIES TO TAKE SHAPE AND MOVE TWRDS THE SABINE RIVER WE WILL HAVE SOME LL WIND SHEAR TO WORK WITH. IF THERE ARE ANY BREAKS IN THE CLOUDS THE LL INSTABILITY WILL INCREASE AND WITH LCLS BEING QUITE LOW THIS WOULD ENHANCE THE RISK OF SEEING A WEAK TORNADO OR TWO...ESPECIALLY FROM ANY CELLS THAT DEVIATE FROM THE GENERAL FLOW. CONVECTION WILL ONCE AGAIN START TO WANE AS WE MOVE INTO THE EVN AND OVERNIGHT HRS AS TODAYS IMPULSE PULLS OUT BUT ONCE AGAIN LOOK FOR THE NEXT IMPULSE TO ROUND THE CORNER AND PUSH IN TOWARDS THE CWA DURING THE MID TO LATE MORNING HRS MON. MONDAY WILL LIKELY BE A CARBON COPY OF TODAY. ONE MORE THING FOR BOTH TODAY AND MON...EVEN THOUGH THE FLASH FLOOD WATCH HAS BEEN CANCELLED SHRA AND TSRA WILL STILL BE EFFICIENT AND WE ARE STILL EXPECTING WIDESPREAD 2-3 INCHES WITH LOCALLY HIGHER AMOUNTS OVER THE NEXT TWO DAYS. /CAB/ LONG TERM...LOOK FOR THE WET WEATHER TO CONTINUE. THE ECMWF AND GFS ARE IN DECENT AGREEMENT THROUGH AT LEAST THU BUT BY THEN THERE ARE SOME DIFFERENCES IN HOW THE MDLS HANDLE THE UPPER PATTERN. RIGHT NOW CONFIDENCE IS QUITE LOW IN HOW THE PATTERN WILL EVOLVE BUT GIVEN THIS TYPE OF BLOCKING PATTERN I WILL LEAN TWRDS A SLOWER SOLN. IN THIS CASE IT IS THE GFS. BY TUE THE UPPER LOW WILL HAVE MADE VERY LITTLE PROGRESSION EWRD AND SHOULD GENERALLY BE OVER THE ARKLATEX. AS FOR THE BROAD SFC LOW IT WILL BASICALLY BE SITTING OVER THE LOWER MS VALLEY. WE WILL SEE ANOTHER IMPULSE APPROACH THE REGION SOMETIME BUT WITH LIFT IN GENERAL OVER THE REGION SCT TO NUMEROUS SHRA AND TSRA WILL BE PROBABLE ONCE AGAIN. NOT MUCH OF A CHANGE WED AS BOTH THE SFC AND UPPER LOW WILL MAKE LITTLE IF ANY PROGRESSION EAST. AS WE HEAD INTO THE SECOND HALF OF THE WEEK THINGS BEGIN TO CLOUD UP...NO PUN INTENDED. THE UPPER LOW THAT WAS OVER WY TODAY WILL BE UNDER CUT BY A RETROGRADING RIDGE ABV OUR UPPER LOW. THE OLD NRN UPPER LOW MAY THEN BEGIN TO OPEN UP AND DIVE SOUTH AS THE RIDGE RETROGRADES FURTHER IF IT DIGS DEEP ENOUGH IT COULD HELP TO OPEN AND THEN KICK OUR UPPER LOW OUT TO THE NE. THE BIGGEST DIFFERENCE IN THE ECMWF AND GFS WITH THIS SCENARIO IS TIMING. WELL...LIKE I MENTIONED EARLIER WITH A BLOCKING PATTERN THINGS TEND TO LEAN MORE TWRDS A SLOWER SOLN AND THAT IS WHAT I WILL DO AND BASICALLY JUST STICK WITH THE MEX GUI AT THIS TIME. /CAB/ AVIATION... AREA REMAINS IN A PRECIPITATION MINIMUM EARLY THIS MORNING. CURRENTLY VFR AT KMSY...MVFR AT KGPT AND KBTR...AND IFR AT KMCB. EXPECT THAT KMSY WILL DROP DOWN WITH MVFR CIGS IN THE NEXT COUPLE OF HOURS...WITH IFR TO LIFR CIGS AT THE OTHER 3 TERMINALS. BY MID MORNING MVFR CONDITIONS SHOULD PREVAIL WITH TEMPO IFR CIGS/VSBYS IN SHRA. MOST LIKELY TERMINAL TO EXPERIENCE THUNDER MIGHT BE KBTR...WILL REASSESS THEIR THREAT BEFORE ISSUING 12Z TAF PACKAGE. MOST PRECIPITATION SHOULD WIND DOWN BY 03Z MONDAY. WHEN 12Z PACKAGE IS ISSUED...WILL LIKELY BE CARRYING MVFR TO IFR CONDITIONS FOR THE 06Z-12Z TIME FRAME FOR KMCB. 35 MARINE... WINDS HAVE DEFINITELY ABATED COMPARED TO EARLIER IN THE EVENING...WITH ALL GULF BUOYS IN THE AREA BELOW 10 KNOTS...AND SEAS 2-3 FEET. OTHER THAN THE USUAL EVENING INCREASE IN WINDS TO BETWEEN 10 AND 15 KNOTS NEAR THE MISSISSIPPI COASTLINE...EXPECT ALL SITES TO REMAIN BELOW HEADLINE CRITERIA THROUGH MUCH OF THE WEEK. RELATIVELY LIGHT ONSHORE FLOW SHOULD PREVAIL THROUGH THURSDAY...WITH WEAK PRESSURE GRADIENTS OVER THE AREA. 35 && .PRELIMINARY POINT TEMPS/POPS... MCB 84 72 85 70 / 100 60 70 40 BTR 83 72 85 70 / 100 50 60 30 MSY 85 76 87 74 / 100 50 70 30 GPT 84 74 86 74 / 90 60 80 40 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. GM...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, Sep 13, 11:01 AM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1101 AM CDT SUN SEP 13 2009 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-141100- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1101 AM CDT SUN SEP 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO BECOME NUMEROUS AND WIDESPREAD THROUGHOUT THE AFTERNOON. THE MAIN CONCERNS WILL BE PERIODS OF VERY HEAVY RAINFALL THAT MAY CAUSE PONDING OF WATER IN LOW-LYING AND POORLY DRAINED AREAS. OCCASIONAL LIGHTNING AND WIND GUSTS 20 TO 25 MPH WILL ACCOMPANY THE STORMS. ISOLATED TROPICAL FUNNEL CLOUDS OR BRIEF TOUCH DOWN TORNADOES CAN NOT BE RULED OUT. WATERSPOUTS ARE POSSIBLE OVER AREA WATERWAYS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ABOVE NORMAL CHANCES OF THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH AT LEAST WEDNESDAY BEFORE DIMINISHING IN COVERAGE LATER IN THE WEEK. THE MAIN CONCERNS WILL REMAIN LOCALLY HEAVY RAINFALL AND POSSIBLE FLOODING. WATERSPOUTS WILL BE POSSIBLE UNDER MARINE SHOWERS AND THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER IF ANY HAZARDOUS WEATHER OCCURS PLEASE RELAY REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING 5 0 4 5 2 2 7 3 3 0 OR 9 8 5 6 4 9 0 3 5 7. 24/RR
In the hours before
Local storm report, Sep 13, 8:25 AM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
825 AM CDT SUN SEP 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM WATER SPOUT 7 NE LAPLACE 30.14N 90.39W
09/12/2009 GMZ530 LA LAW ENFORCEMENT
ST. JOHN SHERIFF OFFICE RELAYED REPORT OF WATER SPOUT
OVER LAKE PONTCHARTRAIN. TIME ESTIMATED BASED ON RADAR.
OFFICE OF EMERGENCY PREPAREDNESS WAS THE INITIAL SOURCE
OF REPORT.
&&
MEFFERSOThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 1:14 PM CDT | Areal Flood Advisory | LIX | Pearl River, Walthall | 2 hr |
| Sep 13, 11:57 AM CDT | Special Marine Warning | LIX | 63 min | |
| Sep 13, 12:06 PM CDT | Flash Flood Warning | LIX | Jefferson, Orleans, Plaquemines, Saint Bernard | 3 hr |
| Sep 13, 12:18 PM CDT | Areal Flood Advisory | LIX | East Baton Rouge, East Feliciana, Livingston, Saint Helena, Saint Tammany, Tangipahoa and 1 more | 117 min |
| Sep 13, 12:33 PM CDT | Special Marine Warning | LIX | 57 min | |
| Sep 13, 1:18 PM CDT | Special Marine Warning | LIX | 57 min | |
| Sep 13, 1:43 PM CDT | Special Marine Warning | LIX | 62 min | |
| Sep 13, 1:46 PM CDT | Special Marine Warning | LIX | 44 min | |
| Sep 13, 2:21 PM CDT | Special Marine Warning | LIX | 36 min | |
| Sep 13, 2:43 PM CDT | Special Marine Warning | LIX | 47 min | |
| Sep 13, 2:59 PM CDT | Special Marine Warning | LIX | 46 min | |
| Sep 13, 3:41 PM CDT | Special Marine Warning | LIX | 34 min | |
| Sep 13, 4:25 PM CDT | Special Marine Warning | LIX | 50 min |
Nearby
Tornado Warnings in Mississippi, 2009Tornado Warnings in Louisiana, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.